Thunderstorm Wind, Gaines
- When
- September 10, 11:07 PM CST to 11:12 PM CST
- Where
- Gaines County, 2.15 mi NNE of Seminole
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.750, -102.640
A complex of thunderstorms developed across the eastern New Mexico Plains and moved into northern portions of the Permian Basin resulting in isolated strong to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of thunderstorms developed across the eastern New Mexico Plains and moved into northern portions of the Permian Basin resulting in isolated strong to severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 5:04 PM CST, 6 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 604 PM CDT Sun Sep 10 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 240 PM CDT Sun Sep 10 2023 Radar shows mainly weak showers pushing to the southeast across SE NM and into the Permian Basin this afternoon. Better shower/storm coverage develops during the mid afternoon to early evening. Lower level dry air will support a few strong to severe wind gusts out of the strongest storms, otherwise brief heavy rain and lightning will be seen. Evening activity gradually dissipates and slides to the east overnight. Lows Monday morning end up in the upper 60s to low 70s. With the upper level ridge continuing to slide west, our first decent cold front of the season arrives Monday afternoon. Rain chances increase with and behind the front across SE NM and the Permian Basin. More isolated activity will be possible across the Davis Mountains and the Stockton Plateau. High temperatures will be tough to pin down as the arrival of the front and any rain or cloud cover will signal a slow down or end to heating for the day. For now, highs in the upper 80s to low 90s across the north half of the area and mid to upper 90s elsewhere are expected. Keeping low 100s across the Rio Grande and Big Bend. Lows for Monday night end up much cooler in the low to mid 60s across the Permian Basin with 50s in the mountains. Settling near 70F in the river valleys. && .LONG TERM... (Tuesday through Saturday) Issued at 240 PM CDT Sun Sep 10 2023 Tuesday, with the upper ridge centered over the Gulf of California, CAA behind the cold front, augmented by cloud cover and rain, will yield perhaps the coolest day since early June for West Texas and Southeast New Mexico. Afternoon highs north of I-10 should come in below normal...a welcome respite from the heat for most. Unfortunately, this will be short-lived, as surface winds veer back around to return flow Tuesday night, and the ridge begins developing east into the interior of Mexico. However, w/the ridge staying south, the rebound will be minimal, w/highs increasing to only ~ 3- 5F above normal by Thursday afternoon. Thursday afternoon/night, long-range models bring a secondary front into the region, which will halt the heating trend and knock temperatures back down Friday and into the weekend, w/surface flow remaining northeasterly/easterly through Sunday. This will result in below-normal temperatures at least everywhere along/east of the Pecos, if not farther southwest. Rain chances remain excellent throughout the extended, especially invof the two cold fronts. However, as are their wont, the low resolution long-term models tend to get a little rambunctious in the extended, w/overly generous POPs that contaminate the NBM. As such, we've lowered them a bit. Even so, zonal-to-northwest flow aloft through the extended will allow for plenty of minor disturbances to rotate through the ridge, keeping a chance of convection in play through Sunday. && .AVIATION... (00Z TAFS) Issued at 602 PM CDT Sun Sep 10 2023 VFR will prevail through the period with mostly southeast winds. We are monitoring for evening TS, but nothing threatening any TAF sites currently. Will update as needed. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 92 67 82 / 40 50 80 60 Carlsbad 69 89 65 80 / 20 20 50 50 Dryden 73 98 73 94 / 10 10 30 30 Fort Stockton 74 98 68 89 / 10 20 40 40 Guadalupe Pass 69 85 62 76 / 10 20 30 40 Hobbs 69 87 62 77 / 30 20 60 60 Marfa 63 93 63 87 / 0 10 20 40 Midland Intl Airport 75 94 68 84 / 20 40 70 50 Odessa 76 94 69 84 / 10 40 60 50 Wink 73 98 69 86 / 10 20 60 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....44 AVIATION...29
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Sun Sep 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Sun Sep 10 2023 /1000 AM MDT Sun Sep 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe storms Monday afternoon and early evening, mainly over the central and eastern Permian Basin. Any severe storms that do develop will be accompanied by damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
1200 AM CDT Mon Sep 11 2023
NMZ033-034-TXZ045>047-050-110545-
Southern Lea County NM-Central Lea County NM-Dawson TX-Andrews TX-
Borden TX-Gaines TX-
1200 AM CDT Mon Sep 11 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA...NORTHERN
ANDREWS...GAINES...NORTHWESTERN BORDEN...NORTHWESTERN MARTIN AND
DAWSON COUNTIES THROUGH 1245 AM CDT/1145 PM MDT/...
At 1200 AM CDT/1100 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northwest of Welch
to near Nadine. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Andrews, Lamesa, Seminole, Seagraves, Monument, Seagraves
Airport, Lamesa Municipal Airport, Nadine, Gaines County Airport,
Welch, Los Ybanez, Loop, Florey, Punkin Center, Arvana, Hancock,
McKenzie Lake, Frankel City, and Paynes Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10218 3252 10221 3250 10221 3224 10261
3260 10338 3296 10270 3296 10151
TIME...MOT...LOC 0500Z 289DEG 32KT 3301 10229 3256 10317
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
91The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132081.